Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 79, NWS Northern Indiana

May 31, 2000Pulaski County, White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2000, 3:43 PM EST for Pulaski County, White County, Indiana. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2000, 3:43 PM EST (20:43 UTC)
Expired
May 31, 2000, 4:30 PM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pulaski County, IN, White County, IN

The radar

The Chicago radar (KLOT), 117 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:45 PM ESTThunderstorm Wind 50 ERensselaer, IN
May 31, 3:55 PM ESTHail 0.75Wolcott, IN
May 31, 3:55 PM ESTThunderstorm Wind 57 EWolcott, IN
May 31, 4:00 PM ESTThunderstorm Wind 50 EKentland, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WUUS53 KIWX 312049
SVRFWA
INC131-181-312130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
343 PM EST WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN INDIANA
  WHITE COUNTY IN INDIANA

* UNTIL 430 PM EST

* AT 343 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15        
  MILES NORTHWEST OF MEDARYVILLE TO 8 MILES NORTH OF WOLCOTT         
  ...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  FRANCESVILLE
  MEDARYVILLE
  MONON
  WOLCOTT
  WINAMAC
  MONTICELLO
  CHALMERS
  BROOKSTON

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4120 8698 4090 8738 4058 8766 4057 8681
          4089 8671 4120 8649

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:49 PM EST, 54 minutes earlier.

Area forecast discussion, May 31, 2:49 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST WED MAY 31 2000

FCST CHALLENGES THIS AFT PRIMARILY POPS AND SVR POTENTIAL FOR THIS
EVENING AND TONIGHT.

LATEST SFC ANALYSIS INDICATED FRONTAL BOUNDARY EXTENDING FROM SRN
LWR MI TO SERN NE.  TSRA WERE FOCUSED ALG THIS BOUNDARY FM NEAR
KLOT TO N OF KILX AND WERE PROPAGATING TO THE E SE INTO AREA WHERE
MSAS DATA INDICATED SFC LI VALUES OF MINUS 6 TO MINUS 8.  18Z RUC
DATA INDICATED THAT BOUNDARY WL SLIDE A BIT FURTHER S DURING EARLY
EVENING HOURS...WHILE CONVECTIVELY INDUCED VORT MAX SLIDES ACRS NRN
SXNS OF CWFA.  THUS...SHOULD BE ABLE TO KEEP TSRA GOING INTO
EVENING...SO WL START OFF WITH EITHER SCT OR LIKELY POPS ALL ZONES.
VWP INDICATES JUST 20 KT 85H WNDS...BUT STRONGER MID LVL
WNDS...40 KTS WERE INDICATED AT 10 K FT.  WITH INSTABILITY AND
DECENT FLOW...A FEW STORMS COULD APRCH SVR LIMITS...SO WL WORD AS
STRONG STORMS POSSIBLE.  WITH PW VALUES OVR 1.5 INCHES...HEAVY
RAINFALL WL BE POSSIBLE...SO WL INCLUDE WORDING AS SUCH.  MODELS
INDICATE SFC LOW WL LIFT NE OUT OF CNTRL PLAINS TONIGHT...PULLING
BOUNDARY BACK TO THE N.  MEANWHILE...ANOTHER VORT MAX WL SLIDE ACRS
NRN SXNS OF RGN. IF STORMS DEVELOP WITH THIS FEATURE TONIGHT...COULD
SEE SOME TRAINING OF STORMS AS MBE VECTORS INDICATED TO BE AROUND 5
KTS.  WL NOT...HOWEVER...ISSUE A FLASH FLOOD WATCH AT THIS TIME DUE
TO UNCERTAINTY OF DEVELOPMENT AND LOCATION.  WITH BOUNDARY LIFTING TO
THE N ON THU...WL MENTION SCT WORDING FOR NRN RGNS...BUT WL KEEP
SRN AREAS DRY AS AIRMASS SHOULD BE CAPPED AND ANY FORCING WL BE N.
MODELS INDICATE SOME DIFFERENCES IN DROPPING CDFNT INTO CWFA
THU NIGHT.  NGM HAS HAD BIG PROBLEMS WITH TIMING AND THUS THROWN OUT.
AVN OFFERS THE SLOWEST SOLUTION OF THE THREE AND IN LIGHT OF ALL
MODELS SHOWING SLOWING TREND OF FNT...WL ACCEPT.  BASED ON TIMING OF
FNT...WL HOLD ON TO SHRA OR TSRA ON FRI...THOUGH WL USE SOME
TIMING...MAINLY AM.

GIVEN CURRENT DWPTS...PREFER WARMER FWC LOWS FOR TONIGHT AND THU
NIGHT.  WITH DECENT SUNSHINE ON THU...WARMER FWC NUMBERS LOOK
GOOD.  WL BLEND FAN AND FWC NUMBERS ON FRI.

WITH F72 AVN BACKING UP 00Z MRF IN PUSHING CDFNT S OF RGN...WL MAKE
CHANGES TO GO DRY THROUGHOUT THE EXTENDED FORECAST.

.IWX...NONE.

BARJENBRUCH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:11 PM ESTSevere Thunderstorm WarningIWXCass, Fulton49 min
May 31, 4:33 PM ESTSevere Thunderstorm WarningIWXMiami47 min
May 31, 4:53 PM ESTSevere Thunderstorm WarningIWXGrant47 min
May 31, 5:30 PM ESTSevere Thunderstorm WarningIWXBlackford30 min
May 31, 5:35 PM ESTSevere Thunderstorm WarningIWXJay35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.